Recently, there has been an increase in the use of overthe- counter (OTC) medications as recreational drugs of abuse in adolescents. It is important to recognize that some of these medications, such as Dextromethorphan (DXM) at doses beyond recommended, have detrimental effects to mental health. The symptoms DXM precipitates appear as a mental illness in acute exacerbation rather than intoxication and/or overdose. Having sufficient knowledge on how to treat adequately those patients who abuse OTCs such as DXM is of utmost importance in determining an assertive treatment intended to subside and recuperate successfully. Using the example of DXM, which is a substrate of CYP2D6 and metabolized by the enzyme, we must have awareness that many other medications are affected by this route as well. This case illustrates how Benztropine precipitated symptoms of psychosis and euphoric mood on a 14 year old Hispanic female, which was assumed to be effectively responding with Risperidone treatment. We theorize that chronic DXM abuse evoked an induction of the CYP2D6, which ultimately hindered the antipsychotic treatment efficacy. Risperidone dose was increased whereas Benztropine discontinued on the subsequent day which corresponded to the rapid subside of her psychosis. We recommend caution when adding Benztropine to antipsychotic treatment for a patient having psychotic symptoms precipitated by chronic DXM abuse, as well as considering the use of neuroleptics that are minimally or not metabolized by the CYP2D6 P450 metabolic pathway.
Ferrer GF, Jadhav M, Padilla AF and Oms JD
All Published work is licensed under a Creative Commons Attribution 4.0 International License
Copyright © 2019 All rights reserved. iMedPub LTD Last revised : September 15, 2019